Medications that can Cause Hair Loss

Medications that can Cause Hair Loss

Alopecia is a condition that shows hair loss due to many reasons, one of which is medication. Such a condition is known as Drug-induced alopecia and it can influence any part of the scalp or body. The extent of hair loss depends on the dosage and duration of medication that the person is taking. No doubt, extensive hair loss will require hair loss treatment. You may require a hair transplant after facing hair loss due to medication. 

Signs of drug-induced alopecia

Drug-induced alopecia is often seen after 3 months of starting a medication. The pattern will generally start with thinning hair, followed by patches of hair loss.

Medications that cause hair loss

Different drugs lead to hair loss during different stages of the hair growth cycle. The three stages of the hair growth cycle are the resting (telogen) phase, growth (anagen) phase, and catagen phase.

Drugs that cause hair loss in the telogen phase are  :

  • Beta-blockers 
  • Contraceptive pills 
  • paroxetine (Paxil), fluoxetine (Prozac), and sertraline (Zoloft)
  • antifungal medications
  • thyroid treatment medication
  • anti seizure medications
  • blood thinners
  • cholesterol-lowering drugs
  • drugs for the treatment of thyroid problems
  • hormone replacement therapy 
  • nonsteroidal anti-inflammatory drugs

Hair loss in the anagen phase

medications that cause hair loss affect hair in the growing stage are as follows :

  • chemotherapy drugs 
  • arsenic
  • boric acid
  • thallium
  • bismuth
  • Colchicine (Colcrys)

Reversing the hair loss

Stopping the intake of the medication is the best way to treat drug-induced alopecia. However, people should consult a doctor before withdrawing from the medication. The doctor will suggest an alternative treatment option to ensure that the patient’s health doesn’t suffer in the process. However, the result may not reflect very soon. It might take around 6 months for the hair loss to show improvement. The return of full growth might take 1 and a half years to show up.

Diagnosis of drug-induced alopecia

If you notice the following signs, then you would rather be consulting a healthcare professional-

  • noticing strands of hair  on pillows
  • finding  a lot of hair strands  in combs or hairbrushes
  • noticing a lot of  hair in the drain when taking a shower
  • During the diagnosis, the doctor will take a complete account of your  medical fitness by asking about 
  • any new medications that the patient has started  
  • the person’s overall  health and nutrition
  • whether the person was recently  ill or underwent any surgery
  • whether there exists a family history of hair loss

About The Author

shtc

No Comments

Leave a Reply

logo